Indiana, 2009

Flash Flooding and Flood in Indiana, May 15 to 16, 2009

May 15 to 16, 2009 · NWS IWX · 3 events in 3 counties and zones

A warm front was located across central Indiana during the early evening hours. An area of convection moved in from Illinois along the front and weakened below severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A warm front was located across central Indiana during the early evening hours. An area of convection moved in from Illinois along the front and weakened below severe levels. However, the complex began to expand and become a proficient rain producer with several areas seeing flooding rains averaging between 1.5 and 3 inches, with some higher amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 15, 3:00 PM EST, 7 hours 45 minutes earlier.

Area forecast discussion, May 15, 3:00 PM EST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 PM EDT FRI MAY 15 2009

.SHORT TERM...
TONIGHT THROUGH SATURDAY AFTERNOON

VERY COMPLICATED FORECAST IN THE SHORT TERM WITH FORECAST MODELS
BEING TRUMPED BY MESOSCALE CONVECTIVE INFLUENCES. VERY RICH
MOISTURE LADEN BL OVER SOUTHERN MO/IL/IN CONTINUING TO SLOWLY
ADVECT NORTH INTO THE REGION IN RESPONSE TO INCREASING SOUTHERLY
FLOW AHEAD OF A RATHER POTENT UPPER LEVEL TROUGH OVER THE DAKOTAS.
PROFILER DATA AND WATER VAPOR IMAGERY CONFIRMS SEVERAL WEAK TO
MODERATE SOUTHERN STREAM IMPULSE ADVANCING AHEAD OF THE
AFOREMENTIONED UPPER TROUGH. STRENGTHENING LL BAROCLINIC ZONE
IN PLACE ACROSS NORTHERN MO/IL/IN...IS CONTINUING TO SUPPORT RATHER
IMPRESSIVE CONVECTIVE GROWTH...MAINLY OVER MO/IL WHERE INSTABILITY
IS MAXIMIZED. CONVECTIVELY INDUCED LL CIRCULATIONS HAVE RIDDLED THE
WARM FRONTAL ZONE SUPPORTING ENHANCEMENT OF THE LL WIND FIELD ACROSS
IL/IN...AND ALLOWING ENHANCEMENT OF STRATIFORM RAIN. ALL OF THESE
PROCESSES COMBINED WITH STEADY REINFORCEMENT OF THE LL COLD POOL HAVE
ACTED TO RETARD NORTHWARD MOVEMENT OF THE WARM FRONT...THROWING A
CURVE TO MODEL FORECASTS. THE ONLY FORECAST MODELS WITH A SMALL
SEMBLANCE OF CURRENT CONDITIONS ARE THE 12Z GFS 09Z SREF...WHICH WAS
THE PREFERRED GUIDANCE IN THE FORECAST PERIOD.

MID LEVEL HEIGHT FALLS WILL BE ONGOING THROUGH THIS EVENING AS THE
NORTHERN STREAM UPPER TROUGH APPROACHES THE REGION. LL THETA-E
ADVECTION COMBINED WITH COOLING ALOFT THROUGH LARGE SCALE ASCENT WILL
SUPPORT INCREASED INSTABILITY WITH MU CAPES APPROACHING 1000 K/JG BY
LATE EVENING. MCS/MCV/S UPSTREAM ARE EXPECTED TO CONTINUE TO
ADVANCE EAST TRENDING NORTH SOME AS THE LL WARM FRONT TRIES TO
SURGE NORTH WITH INCREASED FLOW. DO LIKE THE RAPID DEEPENING OF
THE SFC LOW AS IT DEVELOPS AND PROPAGATES NE ALONG THE LL
BAROCLINIC ZONE. GIVEN AMPLE LATENT HEAT RELEASE THROUGH CONVECTION
PROCESS AND THE APPROACH OF THE NORTHERN PLAINS UPPER
TROUGH...EXPECT SFC PRESSURE FALLS TO REV UP...SUPPORTING A RATHER
MODERATELY STRONG SFC LOW BY LATE TONIGHT. THIS WOULD SUPPORT
H925-H85 WINDS OF 50 TO 65 KNOTS...WITH VERY INTENSE THETA-E ADV
INTO THE FA. GIVEN H5 CONTOURS/H85-H3 BULK SHEAR VECTORS/AND
EXPECTED PLACEMENT OF LL FORCING PER COLD POOL MODIFIED SFC
BOUNDARY...AM CONCERNED ABOUT THE POTENTIAL FOR HEAVY RAIN ACROSS
THE NW AS PRECIP WATER IS EXPECTED TO RISE TO NEAR 1.65 INCHES BY
EARLY SAT. THIS COMBINED WITH ADDED ASCENT FROM MCS/MCV PROCESSES
WOULD SUPPORT POCKETS OF INTENSE CONVECTION...LENDING TO VERY HEAVY
RAINFALL RATES. WOULD NOT BE SURPRISED TO SEE 1.5 TO 2 INCHES IN
SOME AREAS. GIVEN HEAVY RAINFALL OF LATE AND RISING RIVERS HAVE
OPTED FOR AN AREAL FLOOD WATCH.

CONCERN NUMBER TWO IS THE POSSIBILITY FOR SCT DAMAGING WINDS WITH ANY
STRONG CONVECTIVE CLUSTER. FORECAST MODELS HAVE BEEN CONSISTENTLY
PROGGING VERY STRONG LL FLOW WITH 40 TO 60 KNOTS IN THE 0.5-4 KFT
LAYER. ALTHOUGH CAPE IS EXPECTED TO BE LIMITED...PRECIP LOADING AND
A WELL MIXED BL AHEAD OF THE COLD FRONT WOULD SUPPORT A HEIGHTENED
RISK FOR STRONG SFC GUSTS...ESPECIALLY IN THE PRESENCE OF 40 KNOTS
OF 0-3 KM BULK SHEAR. HAVE CONTINUED WITH GUSTY WIND MENTION. BEST
CHANCE FOR STRONG WIND GUST WILL REMAIN OVER THE WESTERN 2/3 OF THE
FA WHERE LL FLOW/INSTABILITY/AND UPPER LEVEL FORCING WILL BE
MAXIMIZED.

PRECIP WILL TREND EAST SAT MORNING...AND CLEARING WILL ENSUE IN THE
NW AS MUCH DRIER AIR PUSHES IN BEHIND THE COLD FRONT. TEMPS WILL
SLOWLY REBOUND INTO THE LOWER-MID 60S IN THE NW...BUT STRONG CAA
WILL LIMIT DIURNAL RISES.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...

THE 6 AND 12Z GFS HAVE INTRODUCED A SHIFT TOWARDS A MORE ECMWF-LIKE
PATTERN IN THE SECOND HALF OF THIS FORECAST PERIOD...WHICH IS
SOMEWHAT AT ODDS WITH OUR PREVIOUS THINKING AND HAS ADDED SOME
UNCERTAINTY TO THIS PORTION OF THE FORECAST.

THE PRIMARY FEATURE CONTROLLING OUR WEATHER THROUGH MONDAY MORNING
WILL BE AN ANOMALOUS EASTERN US TROUGH WITH T850 AT OR BELOW
FREEZING SATURDAY NIGHT AND SUNDAY.  FOR NEXT WEEK...RIDGING OVER
THE WESTERN US...AND A DEVELOPING TROUGH OVER NORTHERN CANADA WILL
PULL EAST AND INTRODUCE A STRONG ZONAL FLOW ALOFT OVER THE US
CANADIAN BORDER.  PREVIOUS GFS RUNS HAD INDICATED THAT THE WESTERN
US RIDGING WOULD BE SUBSTANTIAL ENOUGH TO KEEP ANY COLD AIR
INTRUSIONS ASSOCIATED WITH THE NORTHERN VORTEX AT BAY.
HOWEVER...THE ABOVE MENTIONED 6/12Z SIMULATIONS AS WELL AS THE ECMWF
PAINT A STRONGER CANADIAN VORTEX...WHICH IS ABLE TO PUSH THE PRIMARY
BAROCLINIC ZONE FURTHER SOUTH.  WHILE THE GFS ENSEMBLES STILL MOSTLY
POINT TO THE OLDER GFS SOLUTION...EXPECT THAT GIVEN THIS MARKED
TREND IN THE OPERATIONAL RUN THAT THE LOWER RESOLUTION ENSEMBLE
MEMBERS WILL EVENTUALLY START HEADING TOWARDS THIS SOLUTION AS
WELL.  THIS COULD SPELL A SOMEWHAT COOLER AND MORE UNSETTLED WEEK
FOR OUR AREA.  WILL CERTAINLY GIVE CONSISTENCY SOME WEIGHT HERE
HOWEVER AND ONLY TAKE A STEP IN THE DIRECTION OF TODAY/S /AND
OVERNIGHTS/ MODEL TRENDS.

THE PERIOD WILL START ON THE CHILLY SIDE WITH T850 RIGHT AROUND THE
FREEZING MARK.  WINDS LOOK JUST A TAD LIGHTER FOR SATURDAY NIGHT
THAN THEY DID YESTERDAY SO HAVE LOWERED LOWS SLIGHTLY AND ADDED
PATCHY FROST MENTION WITH LOWS GENERALLY IN THE UPPER 30S TO AROUND
40.

WITH THE ABOVE MENTIONED T850 TEMPS...HIGHS MAY STRUGGLE TO REACH 60
ON SUNDAY EVEN WITH FULL SUN.  GUIDANCE CONTINUES TO BE 3-5F ABOVE
THE DRY ADIABATIC SURFACE TEMP EXPECTED 55.  WITH FULL SUN...COULD
DO A LITTLE BETTER THAN THIS...BUT HAVE TWEAKED TEMPS DOWN JUST A
TAD FROM THE PREVIOUS FORECAST TO WHAT STILL LOOKS LIKE AN
OPTIMISTIC 60.

SUNDAY NIGHT CONTINUES TO LOOK CHILLY AS SUNDAY AFTERNOON DEWPOINTS
WILL LIKELY FALL INTO THE UPPER 20S AND WITH THE SURFACE HIGH
CRESTING OVERHEAD OVERNIGHT...RADIATIONAL COOLING CONDITIONS APPEAR
NEARLY IDEAL.  GUIDANCE HAS ALL COME IN LOWER TODAY AND SEEMS VERY
REASONABLE.  HAVE LOWERED OUR GRIDS ACCORDINGLY WITH ALL AREAS IN
THE MID OR UPPER 30S AND EXPANDED FROST MENTION TO NEARLY ALL OF THE
AREA.  STILL CAN/T RULE OUT SOME HIGH CLOUDS AT THIS RANGE
/SOMETHING THE MODELS HAVE A HARD TIME WITH AT ANY TIME RANGE/...SO
WHILE CONFIDENCE IS HIGH IN PATCHY-WIDESPREAD FROST...A
FREEZE...WHILE POSSIBLE OVER NORTHERN AREAS...WOULD BE A MUCH LOWER
CONFIDENCE SCENARIO.

FOR MONDAY-TUESDAY WE/LL SEE DRY CONDITIONS AND A MODERATING TREND.
AS THE EASTERN TROUGH LIFTS AND THE SOUTHWESTERN CONUS RIDGE TRIES
TO BUILD EAST.  WITH T850 WARMING TO AROUND +4C ON MONDAY AND +10C
ON TUESDAY...SHOULD SEE HIGHS IN THE MID 60S MONDAY INCREASING TO
THE LOWER AND MIDDLE 70S ON TUESDAY.

THE FORECAST GETS TOUGHER FOR THE MID/LATE WEEK PERIOD.  NOW...BOTH
THE GFS/ECMWF ADVERTISE A CANADIAN COLD FRONT PUSHING SOUTH TOWARDS
THE REGION TUESDAY NIGHT. MOISTURE/INSTABILITY OUT AHEAD OF THE
BOUNDARY DO NOT LOOK THAT IMPRESSIVE...BUT THE ECMWF HAS BEEN
CONSISTENT IN BRINGING IN SOME SHRA WITH THIS FRONT...WITH THE GFS
NOW IN GOOD AGREEMENT.  WILL INTRODUCE SOME CHC POPS OVER THE
NORTHERN HALF OF THE CWA TUESDAY NIGHT BUT AT THIS POINT KEEP
MENTION OF THUNDER OUT OF THE FORECAST.

FOR WEDNESDAY-FRIDAY...THE ABOVE MENTIONED COLD FRONT WILL BE IN OUR
GENERAL VICINITY WITH IT/S POSITION BEING HIGHLY DEPENDENT ON THE
EVENTUAL STRENGTH OF THE HUDSON BAY VORTEX. THE ECMWF KEEPS THE
BOUNDARY /ALBEIT A RELATIVELY WEAK ONE/ JUST SOUTH OF THE AREA WITH
COOLER THAN NORMAL TEMPERATURES WITH THE GFS JUST NORTH OF THE AREA
WITH NEAR OR ABOVE NORMAL TEMPS.  WILL HAVE TO LET THE FORECAST
TREND TOWARDS CLIMATOLOGY AT THIS RANGE WITH THIS UNCLEAR SIGNAL AND
WITH NO CLEAR FORCING FOR PRECIPITATION IN OUR AREA...WILL HOLD OFF
ON ANY POPS AT THIS RANGE.

&&

.AVIATION.../18Z TAFS/
WARM FRONT SITUATED JUST SOUTH OF THE FA WILL CONTINUE TO SUPPORT
SCT SHRA THROUGH THIS AFTERNOON...WITH BETTER PRECIP CHANCES
OVERNIGHT. STRATIFORM PRECIP AFFECTING PORTIONS OF THE FA WILL
SUPPORT RESTRICTIONS DOWN TO 2SM IN HEAVIER RA WITH CIGS EXPECTED
TO BE LIMITED TO 2KFT AT THIS TIME UNTIL DEEPER MOISTURE ARRIVES.
BETTER FORCING COUPLED WITH INCREASED INSTABILITY WILL SUPPORT
THUNDERSTORMS AND RESTRICTIONS DOWN TO IFR CATEGORIES WITH THE
POSSIBILITY OF LIFR IN HEAVY RAIN THIS EVENING AND
OVERNIGHT...ESPECIALLY IN THE WESTERN HALF OF THE FA. EXPECT WINDS
TO VEER SW WITH PASSAGE OF THE WARM FRONT AND INCREASE WITH VERY
STRONG FLOW LOCATED JUST OFF THE SFC TO H8.

A COLD FRONT WILL PUSH THROUGH THE FA SAT MORNING WITH IMPROVING
FLIGHT CONDITIONS THROUGH THE DAY. HOWEVER...GUSTY NW WINDS ARE
EXPECTED...WITH SFC GUSTS IN EXCESS OF 30 KNOTS LIKELY.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH FROM 8 PM EDT /7 PM CDT/ THIS EVENING THROUGH
     SATURDAY MORNING FOR INZ003>006-008-012>017-020-022>024.

MI...FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH SATURDAY MORNING
     FOR MIZ077>080.

OH...NONE.
LM...SMALL CRAFT ADVISORY FROM 2 AM TO 8 PM EDT SATURDAY FOR LMZ043-
     046.

&&

SHORT TERM...JC
LONG TERM...ARNOTT
AVIATION...JC
Hazardous weather outlook, May 15, 3:58 AM EST, 18 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
458 AM EDT FRI MAY 15 2009

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-160900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
458 AM EDT FRI MAY 15 2009 /358 AM CDT FRI MAY 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
THE POTENTIAL EXISTS FOR BOTH HEAVY RAINFALL AND SEVERE
THUNDERSTORMS. THE BEST CHANCE FOR SEVERE STORMS APPEARS TO BE
LATE FRIDAY AFTERNOON INTO FRIDAY EVENING WEST OF INTERSTATE 69. ADDITIONAL
STORMS ARE LIKELY OVERNIGHT WITH THE POTENTIAL FOR HEAVY RAIN AND
ISOLATED SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH MIDDAY
SATURDAY....MAINLY EAST OF HIGHWAY 31. SEVERE STORMS ARE NOT
EXPECTED...HOWEVER THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAIN
AND STRONG WIND GUSTS.

THERE IS THE POTENTIAL FOR FROST ACROSS EXTREME NORTHERN INDIANA
AND SOUTHWESTERN MICHIGAN ON SATURDAY NIGHT.

ON SUNDAY NIGHT...A MORE WIDESPREAD FROST APPEARS POSSIBLE
THROUGHOUT NORTHERN INDIANA...NORTHWEST OHIO...AND SOUTHWEST
MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-160900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
458 AM EDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON INTO FRIDAY NIGHT. THE
STORMS MAY BE ACCOMPANIED BY WIND GUSTS TO 50 KNOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Special weather statement, May 15, 7:49 PM EST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
849 PM EDT FRI MAY 15 2009

INZ026-027-033-034-160115-
ADAMS IN-BLACKFORD IN-JAY IN-WELLS IN-
849 PM EDT FRI MAY 15 2009

AT 845 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DUNKIRK...MOVING NORTHEAST AT 35 MPH.

UP TO PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  HARTFORD CITY...
  PORTLAND...
  PENNVILLE AND MONTPELIER...
  COMO...
  TRENTON AND BLAINE...
  CENTER...
  FIAT AND BALBEC...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EDT SATURDAY MORNING
FOR NORTHERN INDIANA AND WEST CENTRAL OHIO.

LAT...LON 4032 8522 4039 8522 4039 8540 4081 8523
      4065 8480 4063 8479 4057 8479 4031 8513
      4031 8521
TIME...MOT...LOC 0048Z 206DEG 30KT 4037 8527 $$
Local storm report, May 15, 8:01 PM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
901 PM EDT FRI MAY 15 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0856 PM     HAIL             DUNKIRK                 40.38N  85.21W
05/15/2009  M0.70 INCH       JAY                IN   TRAINED SPOTTER

            HAIL FELL FOR APPROXIMATELY 1 MINUTE.

&&

EVENT NUMBER IWX0902589

MCS
Special weather statement, May 15, 9:00 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1000 PM EDT FRI MAY 15 2009

INZ008-014>017-022>025-032-160400-
CASS IN-FULTON IN-GRANT IN-HUNTINGTON IN-KOSCIUSKO IN-MARSHALL
IN-MIAMI IN-NOBLE IN-WABASH IN-WHITLEY IN-
1000 PM EDT FRI MAY 15 2009

...STRONG THUNDERSTORMS ACROSS NORTHERN INDIANA...

AT 1052 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SYRACUSE AND WARSAW
TO LOGANSPORT...MOVING EAST NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL...WINDS OF 40 TO 45 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND VERY HEAVY RAIN ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  GRISSOM AFB...
  PERU...
  NORTH MANCHESTER...
  TRI-LAKES...
  SYRACUS
  WARSAW
  WABASH AND COLUMBIA CITY...
  HUNTINGTON...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. RAINFALL
AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN JUST A FEW HOURS WHICH MAY
LEAD TO FLOODING OF SMALL CREEKS...STREAMS AND CULVERTS.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EDT SATURDAY MORNING
FOR PARTS OF NORTHERN INDIANA AND WEST CENTRAL OHIO.

LAT...LON 4058 8638 4090 8640 4097 8625 4144 8607
      4145 8536 4100 8535 4085 8545 4066 8569
      4059 8588 4057 8629 4057 8637
TIME...MOT...LOC 0256Z 255DEG 35KT 4122 8585 4092 8608
          4070 8632 $$
Local storm report, May 15, 9:16 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1016 PM EDT FRI MAY 15 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1012 PM     HEAVY RAIN       5 SW CHALMERS           40.61N  86.94W
05/15/2009  M1.64 INCH       WHITE              IN   TRAINED SPOTTER

            TOTAL RAINFALL SINCE 9 PM EDT.

&&

EVENT NUMBER IWX0902590

MCS
Local storm report, May 15, 9:46 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1046 PM EDT FRI MAY 15 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1036 PM     HEAVY RAIN       LOGANSPORT              40.75N  86.36W
05/15/2009  M1.23 INCH       CASS               IN   EMERGENCY MNGR

            VERY HEAVY RAIN OCCURRING WITH 1.23 INCHES SO FAR.

&&

EVENT NUMBER IWX0902591

LWF
Local storm report, May 15, 9:53 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1053 PM EDT FRI MAY 15 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1047 PM     FLOOD            WINAMAC                 41.05N  86.60W
05/15/2009                   PULASKI            IN   TRAINED SPOTTER

            SOME OF THE COUNTY ROADS HAVE WATER FLOWING ACROSS
            THEM...DUE TO HEAVY RAIN THAT IS STILL FALLING.

&&

EVENT NUMBER IWX0902592

MCS

The radar

The Northern Indiana radar (KIWX), 87 km away, was scanning. The volume nearest the first event began at 03:46 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Cass

When
May 15, 10:45 PM EST to May 16, 2:45 AM EST
Where
Cass County, 0.52 mi W of Logansport to 3.13 mi W of Adamsboro
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.750, -86.360

Emergency management officials reported a creek just north of the intersection of State Route 17 and County Road 400 North, going out of its banks, resulting in high flowing water over several roads. A few vehicles were reported to be stalled in the flood waters. Spotters in the area reported two to three inches of rain.

Flash Flood, Kosciusko

When
May 16, 12:00 AM EST to 5:00 AM EST
Where
Kosciusko County, 0.8 mi E of Syracuse to 1.41 mi N of Syracuse Wawasee Arp
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.420, -85.735

Spotters and local officials reported between two and four inches of rain falling over a 3 to 5 hour period. This resulted in numerous roads becoming flooded with flowing water in several locations, especially south of Warsaw. At least 6 roads were reported closed due to the flowing water. Specific damage amounts weren’t available, but are estimated at $100,000.

Flood, Steuben

When
May 16, 12:30 AM EST to 5:00 AM EST
Where
Steuben County, 1.97 mi NNE of Nevada Mills to 2.53 mi ESE of Orland
Cause
Heavy Rain
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.758, -85.072

Spotters and emergency management officials reported several areas in and around the Lake Pleasant area seeing flooding as the lake went out of its banks in many areas. This was the result of around four inches of rain falling across the area. Exact damage estimates were not available, but are estimated at $250,000.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171657, 173132, 173133.